Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Lubbock, TX

March 13, 2021Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Mar 13, 2021, 4:07 PM CST for Castro County, Swisher County, Texas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 4:07 PM CST (22:07 UTC)
Expired
Mar 13, 2021, 4:27 PM CST
In force
20 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 67 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 12:36 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS54 KLUB 132207
SVRLUB
TXC069-437-132245-
/O.NEW.KLUB.SV.W.0014.210313T2207Z-210313T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
407 PM CST Sat Mar 13 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Castro County in the Panhandle of Texas...
  Northwestern Swisher County in the Panhandle of Texas...

* Until 445 PM CST.

* At 407 PM CST, a severe thunderstorm was located 13 miles southwest
  of Happy, or 15 miles west of Tulia, moving north at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Castro and northwestern Swisher Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 PM CST for the Panhandle
of Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10187 3455 10198 3458 10210 3475 10207
TIME...MOT...LOC 2207Z 199DEG 30KT 3461 10204 

HAIL...1.00IN
WIND...60MPH
 
$$

SINCAVAGE
1 follow-up statement
746 
WWUS54 KLUB 132227
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
427 PM CST Sat Mar 13 2021

TXC069-437-132237-
/O.CAN.KLUB.SV.W.0014.000000T0000Z-210313T2245Z/
Castro TX-Swisher TX-
427 PM CST Sat Mar 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASTRO AND
NORTHWESTERN SWISHER COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 600 PM CST for the Panhandle
of Texas.

LAT...LON 3475 10187 3455 10198 3458 10210 3475 10207
TIME...MOT...LOC 2226Z 199DEG 30KT 3477 10197 

$$

SINCAVAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:17 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 13, 2:17 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
217 PM CST Sat Mar 13 2021

.SHORT TERM...
At 1:30 pm, the dryline is surging into the southwestern South
Plains, resulting in a convergent axis running SE-NW through the
forecast area and pointed into the far SW Texas Panhandle. Storms
are developing from northeast NM southward, and now just crossing
the state line. In the near-term, scattered thunderstorms, some
becoming quickly severe, will continue to develop and expand
eastward. Some storms will become supercellular and bring the
threats of very large hail, tornadoes, and locally heavy rainfall.
As we move into late afternoon and early evening, very strong
forcing will spread over the area in conjunction with a jet streak
on the east side of the upper low and a Pacific-type front will
overtake the dryline across the central South Plains. This combined
forcing should initiate a north-south line of storms, which will
then sweep east through the remainder of the area...exiting by
around midnight. In addition, the LLJ will be strengthening and act
to increase the SRH. Any storms that can remain discrete ahead of
the line will be favored to remain supercellular and have the
potential for strong tornadoes, although due to the strong shear,
even cells embedded within the line will have the potential for
brief tornadoes, and an enhanced straight-line wind threat with any
bowing structures. Behind the front/dryline, drying west winds will
develop across the western South Plains and a Wind Advisory is in
effect for that area through 7 pm. As the upper low moves curls
northeast into eastern Colorado, the mid-level trough axis will
swing over the South Plains, which should keep winds somewhat
elevated overnight. The drier and cooler airmass with the trough's
passage will bring cooler overnight lows.

.LONG TERM...
The upper level low will continue to drift northeast of the area on
Sunday with broad cyclonic circulation around it producing deep
westerly flow across the CWA. In addition a deep surface low will
keep low and mid level gradients strong. Thus, more windy conditions
are expected tomorrow with wind speeds again near advisory levels.
Blowing dust will also be an issue mainly across the Caprock. Monday
zonal to SWRLY flow sets up with more relaxed gradients ahead of our
next upper level system.

Late Tuesday into Wednesday another upper level low will quickly
move northeastward just north of the CWA. Simultaneously, a surface
low will force a dryline eastward through the area. This scenario
will create another round of strong near advisory level westerly
winds. Late Tuesday as the surface low moves NE a cool front will drop
south through the CWA keeping winds elevated through Wednesday
evening. Upper level ridging will settle over the area as the work
week comes to a close.

&&

.FIRE WEATHER...
A dryline will move east across the forecast area this afternoon
bringing elevated to near critical fire weather conditions to the
area. Relative humidity values are starting off near 100% this
morning under cloudy skies. However, as surface cyclogenesis
occurs later this morning and afternoon a dryline will quickly
sharpen and move into western zones of the forecast area. This
will lead to clearing skies and rapidly plummeting relative
humidity values to near 10 percent. As the surface pressure
gradient also tightens westerly to southwesterly winds will
increase this afternoon and early evening with sustained wind
speeds of 20-30 mph and gusts to 45 mph. The majority of this area
has missed out on the rainfall that occurred yesterday therefore
ERC values remain around the 50th percentile. Due to these factors
a Fire Danger Statement has been issued from 1 pm until 7 pm
today.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CST this evening for TXZ021-022-027-028-
033-034-039-040.

&&

33/28
Hazardous weather outlook, Mar 13, 11:46 AM CST, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1146 AM CST Sat Mar 13 2021

TXZ021>044-141800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1146 AM CST Sat Mar 13 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop along a dryline
early this afternoon and have the potential to become quickly
severe. The dryline is expected to be located roughly along a
Dimmitt, to Lubbock, to Tahoka line when storms develop. Hail up to
two and a half inches in diameter, wind gusts to 70 mph, and a few
tornadoes will be possible. Strong tornadoes are possible, mainly
across the far Southern Texas Panhandle to the east of Interstate 27.
Brief but heavy rain may also lead to localized flooding concerns
especially where heavy rain was observed yesterday.

To the west of the dryline, elevated to near critical fire weather
conditions will develop this afternoon due to the arrival of a dry
air mass and increasing west winds. A wind advisory is also in effect
for the western South Plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Elevated to critical fire weather conditions may develop areawide
Sunday and Tuesday along with strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

In the hours before

Local storm report, Mar 13, 3:09 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          4 W NAZARETH            34.54N 102.17W
03/13/2021                   CASTRO             TX   STORM CHASER

&&

EVENT NUMBER LUB2100175

MCONDER
Local storm report, Mar 13, 3:25 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FUNNEL CLOUD     3 W HAPPY               34.74N 101.91W
03/13/2021                   SWISHER            TX   STORM CHASER

&&

EVENT NUMBER LUB2100176

MCONDER
Local storm report, Mar 13, 3:34 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
334 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TORNADO          4 W HAPPY               34.74N 101.93W
03/13/2021                   SWISHER            TX   STORM CHASER

            MULTIPLE STORM CHASER REPORTS VIA SOCIAL MEDIA OF WHAT
            APPEARS TO BE A LARGE TORNADO WEST OF HAPPY.

&&

EVENT NUMBER LUB2100177

MCONDER
Local storm report, Mar 13, 3:49 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     FUNNEL CLOUD     1 N HART                34.40N 102.11W
03/13/2021                   CASTRO             TX   STORM CHASER

&&

EVENT NUMBER LUB2100178

MCONDER
Local storm report, Mar 13, 4:01 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
401 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TORNADO          2 N HART                34.41N 102.11W
03/13/2021                   CASTRO             TX   STORM CHASER

&&

EVENT NUMBER LUB2100179

MCONDER
Local storm report, Mar 13, 4:03 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
403 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     3 N HART                34.42N 102.11W
03/13/2021  M87 MPH          CASTRO             TX   MESONET

            LIKELY ASSOCIATED WITH PASSING TORNADO.

&&

EVENT NUMBER LUB2100180

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:00 PM CSTSevere Thunderstorm WarningLUBCrosby, Floyd45 min
Mar 12, 6:06 PM CSTSevere Thunderstorm WarningLUBFloyd, Hale39 min
Mar 12, 6:07 PM CSTAreal Flood AdvisoryLUBLubbock86 min
Mar 12, 6:19 PM CSTTornado WarningLUBCrosby, Dickens, Floyd, Motley26 min
Mar 12, 6:42 PM CSTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley63 min
Mar 12, 7:20 PM CSTTornado WarningLUBDickens, Motley25 min
Mar 12, 7:34 PM CSTSevere Thunderstorm WarningLUBCrosby, Garza26 min
Mar 12, 7:42 PM CSTSevere Thunderstorm WarningLUBCottle, Dickens, King, Motley78 min
Mar 12, 7:47 PM CSTTornado WarningLUBCottle, Dickens, King, Motley28 min
Mar 12, 7:58 PM CSTSevere Thunderstorm WarningLUBCrosby, Garza46 min
Mar 12, 8:58 PM CSTSevere Thunderstorm WarningLUBCottle32 min
Mar 12, 9:12 PM CSTAreal Flood AdvisoryLUBCottle2 hr
Mar 12, 9:29 PM CSTAreal Flood AdvisoryLUBLubbock2 hr
Mar 12, 9:52 PM CSTAreal Flood AdvisoryLUBLubbock113 min
Mar 12, 10:01 PM CSTSevere Thunderstorm WarningLUBCrosby, Floyd, Lubbock59 min
Mar 12, 10:55 PM CSTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley25 min
Mar 13, 1:05 AM CSTSpecial Weather StatementLUBChildress25 min
Mar 13, 2:10 AM CSTWind AdvisoryLUBBailey, Castro, Cochran, Hockley, Lamb, Parmer and 2 more17 hr
Mar 13, 2:07 PM CSTSevere Thunderstorm WarningLUBCastro, Lamb38 min
Mar 13, 2:37 PM CSTSevere Thunderstorm WarningLUBCastro, Swisher23 min
Mar 13, 2:56 PM CSTTornado Warning Tornado observedLUBCastro, Swisher19 min
Mar 13, 3:01 PM CSTTornado WarningLUBCastro, Hale, Lamb, Swisher29 min
Mar 13, 3:15 PM CSTTornado WarningLUBCastro, Swisher15 min
Mar 13, 3:28 PM CSTTornado WarningLUBCastro, Swisher32 min
Mar 13, 3:43 PM CSTTornado WarningLUBCastro, Swisher32 min
Mar 13, 3:57 PM CSTTornado WarningLUBSwisher18 min
Mar 13, 4:28 PM CSTTornado Warning Tornado observedLUBBriscoe, Floyd, Hale, Swisher32 min
Mar 13, 4:35 PM CSTTornado WarningLUBCrosby, Floyd25 min
Mar 13, 4:43 PM CSTSevere Thunderstorm WarningLUBGarza, Lynn32 min
Mar 13, 4:51 PM CSTTornado WarningLUBFloyd24 min
Mar 13, 4:55 PM CSTTornado WarningLUBBriscoe35 min
Mar 13, 4:56 PM CSTSevere Thunderstorm WarningLUBCrosby34 min
Mar 13, 5:11 PM CSTTornado WarningLUBFloyd, Motley34 min
Mar 13, 5:14 PM CSTSevere Thunderstorm WarningLUBGarza, Lynn46 min
Mar 13, 5:20 PM CSTTornado Warning Tornado observedLUBBriscoe25 min
Mar 13, 5:26 PM CSTSevere Thunderstorm WarningLUBGarza34 min
Mar 13, 5:30 PM CSTSevere Thunderstorm WarningLUBCrosby, Dickens45 min
Mar 13, 5:39 PM CSTTornado WarningLUBFloyd, Motley36 min
Mar 13, 5:54 PM CSTSevere Thunderstorm WarningLUBCrosby, Dickens, Motley36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.